Wyoming, 2013

Flash Flood in Wyoming, September 12, 2013

September 12, 2013 · NWS CYS · 1 event in 1 county or zone

Heavy rainfall from thunderstorms produced flash flooding across portions of the Squirrel Creek burn scar in southwest Albany County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Heavy rainfall from thunderstorms produced flash flooding across portions of the Squirrel Creek burn scar in southwest Albany County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 12, 4:38 PM MST, 37 minutes earlier.

Area forecast discussion, Sep 12, 4:38 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT THU SEP 12 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 413 PM MDT THU SEP 12 2013

REX BLOCK OVER WESTERN NOAM WILL KEEP THE PATTERN SLOW TO CHANGE
INTO THE UPCOMING WEEKEND. UPPER LOW WILL CONTINUE TO WEAKEN AS
IT SLOWLY LIFTS NORTH TOWARDS IDAHO AT THE PALTRY RATE OF 5-10 MPH.
AHEAD OF THIS LOW...THE WARM CONVEYER BELT CONTINUES TO BE IN FULL
EFFECT ALONG THE FRONT RANGE. 12Z RAOBS SHOWED PWATS RUNNING 200%+
OF NORMAL WITHIN THIS MOISTURE FETCH. BENEATH THIS...KCYS VAD
SHOWS 20 KNOTS OF EASTERLY LLVL UPSLOPE FEEDING 55F+ DEW POINT AIR
PERPENDICULAR TO THE TERRAIN. IMPRESSIVE DIFFLUENT FLOW ALOFT
FURTHER AIDING RAINFALL EFFICIENCY. LATEST KCYS 88D RETURNS
SHOWING AREA OF MODERATE RAINFALL TRAINING ALONG THE SOUTHERN
LARAMIE RANGE ALONG WITH ADDITIONAL DEVELOPMENT ALONG THE COLORADO
FRONT RANGE. THIS ACTIVITY IS FORMING AHEAD OF SHORTWAVE LIFTING
NORTH THROUGH SOUTHERN COLORADO. SO...EXPECT RAIN SHOWERS TO BE
NUMEROUS THROUGH THE OVERNIGHT HOURS...WITH BEST COVERAGE CONFINED
TO THE SOUTHEAST WYOMING MOUNTAIN AND ADJACENT FOOTHILL LOCATIONS.
AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL REMAINS IN THE CARDS FROM
THIS ACTIVITY. WITH RECENT RAINFALL AMOUNTS OF 3 TO 4 INCHES
FALLING ALONG THE SOUTHERN LARAMIE RANGE...FEEL THE BEST FLASH
FLOOD THREAT TO BE CONFINED THERE. ALSO HAVE CONCERNS ABOUT THE
SQUIRREL CREEK BURN SCAR NR WOODS LANDING. THE FLASH FLOOD WATCH
CONTINUES TO BE IN EFFECT UNTIL MIDNIGHT FOR THE SNOWY RANGE AS
WELL AS THE SOUTHERN LARAMIE RANGE AND ADJACENT EASTERN FOOTHILLS.

UPPER LOW WILL BECOME MUCH MORE LOOSELY ORGANIZED ON FRIDAY AS IT
SLOWLY TRACKS THROUGH THE CENTRAL ROCKIES. THE AFOREMENTIONED
SHORTWAVE WILL MOVE THROUGH THE AREA ON FRIDAY MORNING. THIS WILL
LIKELY ENHANCE PRECIPITATION AS IT MOVES THROUGH THE AREA. THE NAM
HAS ITS GREATEST IMPACT FURTHER EAST ACROSS THE WESTERN NEBRASKA
PANHANDLE...WITH THE GFS FURTHER WEST ACROSS SOUTHEAST WYOMING.
FOR NOW HAVE TAILORED THE FORECAST TO ACCOUNT FOR BOTH SCENARIOS
AND WILL REFINE LATER. PROGD SBCAPES ON FRIDAY WILL RISE TO
BETWEEN 400 AND 600 J/KG SO MAY SEE MORE CONVECTIVE ELEMENTS
COMPARED TO TODAY.

BEST PLUME OF MID-LEVEL MOISTURE WILL CONTINUE TO SHIFT EAST ON
SATURDAY. EVEN SO...WITH THE WEAKENING UPPER-LOW PASSING OVERHEAD
EXPECT A CONTINUATION OF UNSETTLED CONDITIONS. AGAIN WITH SLIGHTLY
MORE CONVECTIVE COVERAGE COMPARED TO FRIDAY.

AS FOR TEMPERATURES...FRIDAY WILL BE THE COOLEST DAY OF THE PERIOD
WITH LIMITED INSOLATION BENEATH A THICK CLOUD CANOPY. HIGHS WILL
ONLY REACH THE 60S AT MOST LOCATIONS. EXPECT MORE BREAKS IN THE
CLOUDS ON SATURDAY...EXPECT SLIGHTLY WARM CONDITIONS ESPECIALLY
ACROSS THE WESTERN NEBRASKA PANHANDLE WHERE HIGHS ARE EXPECTED TO
REACH INTO THE 80S.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 413 PM MDT THU SEP 12 2013

REMNANTS OF THE UPPER LOW EXPECTED TO FINALLY MOVE ACROSS THE
REGION SUNDAY KEEPING CHANCES FOR SHOWERS AND A FEW STORMS
GOING...THOUGH ON A MORE SCATTERED BASIS...AIDED BY CONTINUING SFC
UPSLOPE FLOW. LEE TROFFING DEVELOPS OVER THE HIGH PLAINS EARLY
MONDAY AS THE UPPER FLOW TURNS MORE WESTERLY WITH THIS SFC TROF
THEN PROGRESSING EASTWARD MONDAY NIGHT WITH ISOLATED CONVECTION
POSSIBLE WITH IT. SFC FLOW WILL TURN DOWNSLOPE BEHIND THIS TROF
AND ALLOW FOR A DRIER AND WARMER WEATHER REGIME TO SET UP OVER
THE CWA FOR TUESDAY THROUGH THURSDAY. COULD GET QUITE BREEZY OVER
WESTERN PARTS OF THE CWA WEDS AND THURSDAY AS A RATHER FAST WSW
FLOW SETS UP.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY AFTERNOON)
ISSUED AT 535 PM MDT THU SEP 12 2013

SHOWERS AND ISOLATED THUNDERSTORMS TO BECOME MORE WIDESPREAD THIS
EVENING AS ENERGY FROM AN UPPER LEVEL LOW CURRENTLY OVER UTAH GETS
SPUN OFF AND MOVES THROUGH SOUTHEAST WYOMING. PERSISTENT SOUTHEAST
UPSLOPING WINDS WILL KEEP IFR CONDITIONS ALONG THE EAST SLOPES OF
THE SOUTHERN LARAMIE RANGE...EVENTUALLY SPREADING OUT INTO THE
SOUTHERN PANHANDLE AFTER 06Z. THESE LOW CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH AT LEAST 18Z FRIDAY.

&&

.FIRE WEATHER...
ISSUED AT 413 PM MDT THU SEP 12 2013

LOW MOVING UPPER LOW AND RESULTANT VERY MOIST CONDITIONS WILL
SUPPRESS ANY FIRE WEATHER CONCERNS FOR THE FORESEEABLE FUTURE. THE
PATTERN WILL TURN WARMER...DRIER AND BREEZIER NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR WYZ114-116-117.

NE...NONE.
&&

SHORT TERM...HAHN
LONG TERM...RE
AVIATION...CLAYCOMB
FIRE WEATHER...HAHN
Hazardous weather outlook, Sep 12, 10:36 AM MST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1136 AM MDT THU SEP 12 2013

WYZ103-106-107-114>118-131745-
NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-SNOWY RANGE-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
1136 AM MDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY
WITH MODERATE TO LOCALLY HEAVY RAIN POSSIBLE LATE THIS AFTERNOON
THROUGH TONIGHT. LOCALIZED FLOODING IS POSSIBLE ALONG THE SOUTHERN
LARAMIE RANGE...EASTERN LARAMIE RANGE FOOTHILLS...AND IN THE SNOWY
RANGE. A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA FROM NOON
TODAY THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE REST OF THE
WEEK AND INTO THE WEEKEND...BRINGING MODERATE TO LOCALLY HEAVY
RAIN AT TIMES WITH ISOLATED AFTERNOON THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT FLOODING OR MUDSLIDE INFORMATION TO THE NATIONAL
WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-108>113-119-
131745-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-EAST LARAMIE COUNTY-
1136 AM MDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
AGAIN THIS AFTERNOON...WITH THE BEST CHANCE MAINLY SOUTH OF THE
NORTH PLATTE RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE REST OF THE
WEEK AND INTO THE WEEKEND WITH SCATTERED SHOWERS AND ISOLATED
AFTERNOON THUNDERSTORMS EXPECTED ACROSS MUCH OF THE NEBRASKA
PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 101 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Albany

When
September 12, 5:15 PM MST to 7:00 PM MST
Where
Albany County, 1.74 mi N of Woods Landing to 0.45 mi NW of Woods Landing
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
41.135, -106.009

Two to three inches of rain in a 90-minute period flooded Highway 311/47. Several area streams in central and southern portions of the Squirrel Creek burn scar were running bankfull.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469303.